Flares in chronic hepatitis B are often detrimental but sometimes lead to sustained immune control and disease remission. The aim of this study was to estimate the frequency of hepatitis flares which occur during and/or after cessation of nucleos(t)ide analogue (NA) therapy, and to assess their outcomes.
In a single centre cohort study we investigated 227 patients who received a total of 351 NA treatment courses. NA therapy was discontinued after 149 treatment courses. In total, 27 flares were observed during 9779 on-treatment patient-months. The frequency was estimated as 3.2 per 100 person-years (95% CI 2.2-4.7). Lamivudine (LAM)-treated patients demonstrated the highest frequency (4.9/100 person-years, 95% CI 3.2-7.4). Twenty (74%) of 27 on-therapy flares were associated with development of genotypic resistance, which all occurred during LAM therapy. NA withdrawal flares occurred after a median post-treatment follow-up of 3.5 months in 17 (11%) of 149 treatment discontinuations. No flares were observed in patients who switched to another antiviral agent (n = 51). None of the on-therapy and withdrawal flares related to NA therapy were associated with sustained disease remission, and seven flares resulted in decompensated liver disease.
In this study, flares related to NA therapy never led to immune control and sustained disease remission, and sometimes resulted in decompensated liver disease.